Many think that heroin rehab is an almost impossible feat. Nothing gives you a wake-up call better than the loss of a loved one. I lost my John because of his heroin addiction. The grief drove me to search for answers and possible ways in which this tragedy could have been averted, and after extensive research, I found out that the only true way to avoid the harms that come with the use of this drug is to avoid the drug completely.

However, if you choose to use heroin in spite of the risks, you can protect yourself from the worst-case scenario by following these harm reduction tips.

Choose Smoking Or Snorting Over Injecting

Research shows that most users prefer injecting heroin because of the instantaneous effect, while this is true, it is also true that this delivery mechanism poses the most significant risk. These include contracting HIV and hepatitis, which are transmitted through needle sharing, vein damage, and severe bacterial infections.

Snorting or smoking heroin might not be as instantaneous as injecting, but still, it takes effect quickly and with lower risks. While all delivery methods of the heroin carry the risk of an overdose, it is less likely with smoking because you can stop once you feel high. This method gives you more control over the substance, whereas when injecting, once the drug is in your system, you have no control over the effects and more prone to an overdose.

Use Clean Needles

Sharing needles despite it being gross, carries grave risks. Sharing a needle or using an unsanitary needle to inject heroin puts you at risk of contracting HIV and other infections found in the blood and can cause damage to the vein.

In an emergency, needles can be sanitized by flushing them out with undiluted bleach, then flushing them with water 3-4 times.

Don’t Do It Alone

Although seeing another person using heroin can cause distress or discomfort to most people, having someone nearby while indulging can save your life. Symptoms of overdose in heroin can be identified quickly and reversed by injecting Naloxone. This is a drug that operates by blocking opiate receptors in the brain.

Symptoms of overdose include:

  • Loss of consciousness
  • Lack of response to pain
  • Less than 12 breaths per minute.

Keep The Low Dose

Research shows that heroin is very addictive and heroin users fare badly in comparison to users of other drugs, both in terms of how severely they become addicted and associated problems. Despite the fact, people seem to be attracted to heroin for self-medication.

The best use and way to prevent heroin addiction and overdose is to keep your dose low and back off completely if you find your usual dose less effective.

It is advised never to use more heroin to treat any symptoms of heroin withdrawal.

Consider Treatment

Quitting heroin can be very difficult, but there are varieties of treatments available. And for those with the right motivation and desire to quit, recovery is attainable.

treatment for heroin addiction

Medications such as Methadone, Naltrexone, and suboxone can be used as heroin addiction treatment. Methadone is dispensed to patients on a daily basis through approved outpatient treatment programs. It works by dampening the high while at the same time preventing withdrawal symptoms.

 Naltrexone works by blocking the action of opioids in the brain, and suboxone is a medication that contains Buprenorphine and Naloxone. It is designed to prevent attempts by patients to get high by injecting the drug. If injected, it produces withdrawal symptoms not experienced when the drug is taken orally, as prescribed.